Save a Life by Using Naloxone
If you overdose, it is unlikely that you will be able to give yourself naloxone. For this reason, if you take opioids, share this information right away with:
- People who live with you.
- People who spend a lot of time with you.
- People who might be there during an emergency.
Understanding how to use naloxone before an overdose may save a life.
What are opioids?
Opioids are strong medications meant to be used under careful supervision by health care providers as part of a pain management plan. You may also hear opioids called narcotics, pain killers or controlled substances. Some illegal street drugs contain opioids as well, such as heroin, fentanyl and oxycodone.
People who take opioids are at risk for overdosing, even accidentally. Drug overdose is the leading cause of accidental death in the U.S. The majority of overdose deaths involve an opioid. Tens of thousands of lives are lost every year from opioid overdose, making this a national health emergency.
Even when opioids are taken properly, someone can still overdose.
What Is Naloxone?
Naloxone is medication that quickly — but only temporarily — reverses an opioid overdose. Naloxone does not reverse an overdose from other medications.
Naloxone is only a temporary solution to an overdose. Naloxone typically works for only 30 to 90 minutes. No matter which method you use to give naloxone, be prepared to give repeated doses if needed while you wait for emergency responders to arrive.
How can you tell someone is overdosing from an opioid?
A person who is overdosing may:
- Have very slow or irregular breathing. The person may appear to be sleeping but is struggling to breathe normally.
- Have a slow heartbeat. You may not be able to find a pulse at all.
- Have blue or gray edges around the mouth. For lighter-skinned people, the skin tone turns bluish-purple. For darker-skinned people, it turns grayish or ashen.
- Have blue fingernails.
- Have skin that is pale and cool to the touch.
- Have very small pupils.
- Be unresponsive. This means the person is sleepy and you can’t wake her or him up.
- Be very confused.
Not everyone is going to have all signs listed here. Some people may only have one or two signs. If you suspect someone is overdosing from an opioid, do not hesitate to give naloxone.
Who is at risk for an opioid overdose?
Even opioids taken for a short time at low doses can cause an overdose.
Although anyone can overdose, the risk is higher for some people who have certain risk factors. The following people are at a higher risk of overdosing:
- People taking higher doses of opioids.
- People taking medications that make them sleepy at the same time as they take opioids. This includes a type of medication called benzodiazepines. Examples of benzodiazepines include diazepam, lorazepam, clonazepam and alprazolam.
- People who have sleep apnea as well as lung or heart conditions.
- People who are receiving treatment with medications for opioid use disorder.
- People who have a history of substance or opioid use disorder.
- People who have overdosed from opioids in the past.
Give naloxone even if:
- You do not know for certain the person is overdosing from an opioid.
- You think the overdose could be caused by an opioid mixed with other substances.
- You do not know whether the person is allergic to naloxone.
Do not worry about getting into legal trouble if you give someone naloxone. You are legally protected from this.
IMMEDIATELY follow these steps if you suspect someone is overdosing from an opioid:
- Call 911.
- Follow the directions given to you by the 911 operator. This may include giving the person CPR if you are comfortable doing so.
- Give naloxone.
You may hear naloxone called Narcan, which is a brand name of a naloxone product. You may also hear other brand names such as Kloxxado, Evzio or Zimhi. The naloxone brand and device you are given may be different from what is shown in the photos in this resource. Follow the directions provided from your pharmacist and manufacturer for your device.
Giving Naloxone: Ready-to-Use Nasal Spray
- Lay the person on his or her back.
- Open the naloxone package.
- Tilt the person’s head back. Put your hand under the person’s neck to provide support.
- Place your index and middle finger on the sides of the nozzle. Place your thumb on the bottom. See Figure 1.
This material is for your education and information only. This content does not replace medical advice, diagnosis or treatment. New medical research may change this information. If you have questions about a medical condition, always talk with your health care provider.
- © 2022 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved.
Ending the Crisis
An authoritative guide to understanding the current opioid crisis in America and how it can be solved.Shop Now